Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 245, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 19, 2008, 4:25 PM CDT for 4 counties in Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2008, 4:25 PM CDT (21:25 UTC)
- Expired
- Jun 19, 2008, 4:53 PM CDT
- In force
- 28 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Grant County, KS, Haskell County, KS, Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 4:26 PM CDT | HAIL 1.75 | 2 Ssw Ulysses, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 1:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 192125
SVRDDC
KSC067-081-175-189-192215-
/O.NEW.KDDC.SV.W.0245.080619T2125Z-080619T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT THU JUN 19 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN GRANT COUNTY IN SOUTHWEST KANSAS.
SOUTHWESTERN HASKELL COUNTY IN SOUTHWEST KANSAS.
NORTHWESTERN SEWARD COUNTY IN SOUTHWEST KANSAS.
NORTHEASTERN STEVENS COUNTY IN SOUTHWEST KANSAS.
* UNTIL 515 PM CDT
* AT 424 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTH
OF ULYSSES...MOVING SOUTHEAST AT 31 MPH.
* LOCATIONS IMPACTED INCLUDE...
ULYSSES...
RYUS...
RYUS...
MOSCOW...
HUGOTON...
RURAL RESIDENCES OF NORTHEASTERN STEVENS...NORTHWESTERN SEWARD...
SOUTHERN GRANT AND SOUTHWESTERN HASKELL COUNTIES.
VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHWEST KANSAS.
LAT...LON 3753 10098 3722 10092 3711 10136 3760 10148
3759 10122
TIME...MOT...LOC 2125Z 324DEG 27KT 3748 10136
$$
183 follow-up statements
000
WWUS53 KDDC 192133
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
430 PM CDT THU JUN 19 2008
KSC067-081-175-189-192215-
/O.CON.KDDC.SV.W.0245.000000T0000Z-080619T2215Z/
HASKELL KS-GRANT KS-STEVENS KS-SEWARD KS-
430 PM CDT THU JUN 19 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN SEWARD...NORTHEASTERN STEVENS...SOUTHERN GRANT AND
SOUTHWESTERN HASKELL COUNTIES...
AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 8 MILES SOUTH OF
ULYSSES...MOVING SOUTHEAST AT 31 MPH.
* LOCATIONS IMPACTED INCLUDE...
RYUS...
MOSCOW...
CAVE...
HUGOTON...
RURAL RESIDENCES OF NORTHEASTERN STEVENS...NORTHWESTERN SEWARD...
SOUTHERN GRANT AND SOUTHWESTERN HASKELL COUNTIES.
AT 426 PM GOLFBALL SIZE HAIL WAS REPORTED BY THE PUBLIC 2 MILES
SOUTH SOUTHWEST OF ULYSSES.
VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHWEST KANSAS.
LAT...LON 3753 10098 3722 10092 3711 10136 3760 10148
3759 10122
TIME...MOT...LOC 2130Z 324DEG 27KT 3745 10133
$$
18000 WWUS53 KDDC 192142 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 442 PM CDT THU JUN 19 2008 KSC067-081-175-189-192215- /O.CON.KDDC.SV.W.0245.000000T0000Z-080619T2215Z/ HASKELL KS-GRANT KS-STEVENS KS-SEWARD KS- 442 PM CDT THU JUN 19 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTHWESTERN SEWARD...NORTHEASTERN STEVENS...SOUTHEASTERN GRANT AND SOUTHWESTERN HASKELL COUNTIES... AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF RYUS...MOVING SOUTHEAST AT 31 MPH. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR SOUTHWEST KANSAS. LAT...LON 3754 10110 3722 10092 3715 10133 3753 10136 TIME...MOT...LOC 2142Z 320DEG 27KT 3742 10120 $$ 18
000 WWUS53 KDDC 192153 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 453 PM CDT THU JUN 19 2008 KSC067-081-175-189-192203- /O.CAN.KDDC.SV.W.0245.000000T0000Z-080619T2215Z/ HASKELL KS-GRANT KS-STEVENS KS-SEWARD KS- 453 PM CDT THU JUN 19 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SEWARD... NORTHEASTERN STEVENS...SOUTHEASTERN GRANT AND SOUTHWESTERN HASKELL COUNTIES IS CANCELLED... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER NORTHEASTERN STEVENS...NORTHWESTERN SEWARD...SOUTHEASTERN GRANT AND SOUTHWESTERN HASKELL COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR SOUTHWEST KANSAS. LAT...LON 3754 10110 3722 10092 3715 10133 3753 10136 TIME...MOT...LOC 2153Z 320DEG 27KT 3736 10113 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:48 PM CDT, 37 minutes earlier.
Area forecast discussion, Jun 19, 3:48 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 348 PM CDT THU JUN 19 2008 .DISCUSSION... DAYS 1-2... THE CURRENT PATTERN HAS BEEN VERY DIFFICULT TO FCST GIVEN ALL THE MESOSCALE SYSTEMS THAT THE MODELS DO NOT CAPTURE. THIS WILL CONTINUE FOR THE NEXT SEVERAL DAYS SINCE WE WILL REMAIN NEAR THE SOUTHERN EDGE OF THE WESTERLIES. CLIMATOLOGICALLY, MID JUNE INTO EARLY JULY IS THE MOST FAVORED TIME OF THE YEAR FOR THIS PATTERN SINCE SFC BASED INSTABILITY IS USUALLY TAKEN FOR GRANTED AND OUR FCST AREA TENDS TO BE LOCATED ALONG THE SOUTHERN PERIPHERY OF THE WESTERLIES. WESTERN KANSAS WAS IN THE EXIT REGION OF AN UPPER JET STREAK AGAIN TODAY. STORMS WERE ONGOING AND POPS FOR THIS EVENING WERE HEAVILY INFLUENCED BY CURRENT RADAR TRENDS. THE MODELS PUSH CONVECTION DOWN THE PLAINS TONIGHT AND STABILIZE WESTERN KANSAS. SFC AND ELEVATED CAPES SHOULD BE LOWER ON THURSDAY DESPITE FAVORABLE JET DYNAMICS(NOSE OF 70KT JET IN WESTERN KS). SO TEMPS SHOULD RECOVER INTO THE 80S. GIVEN THE HIGHER STABILITY OVER THE PLAINS, THE BEST CHANCE OF STORM INITIATION MAY BE ON THE FRONT RANGE. BUT SOME OF THESE STORMS COULD STILL DRIFT INTO WESTERN KANSAS IN THE LATE AFTERNOON AND EVENING. DAYS 3-7... THE LOW WILL AMPLIFY BY SATURDAY EVENING WITH MORE OF A NNW OR NW MID LEVEL FLOW PATTERN. ANY STORMS DEVELOPING NEAR THE TERRAIN FEATURES TO OUR WEST SATURDAY AFTERNOON SHOULD TEND TO STAY WEST OF OUR AREA. OUR WESTERN COUNTIES HAVE THE BEST CHANCE OF STORMS SATURDAY NIGHT AS THE STORMS MOVE ONTO THE LOWER TERRAIN. UPPER RIDGING SHOULD BE SHORT LIVED SUNDAY AS THE ECMWF CONTINUES TO SHOW AN MCS ACROSS MUCH OF THE CENTRAL PLAINS MONDAY INTO MONDAY NIGHT AS A WEAK IMPULSE CROSSES THE AREA. POPS WERE RAISED TO 40 PERCENT FOR THIS SYSTEM. THE ECMWF HAS BACKED OFF ON THE LARGE TROUGH OVER THE PACIFIC NW FOR JUNE 26-28. BUT THE GFS AND ECMWF CONTINUE TO SHOW SW KS IN A FAVORED AREA FOR STORM CLUSTERS--NEAR THE SOUTHERN PERIPHERY OF THE WESTERLIES. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 85 62 87 / 30 30 30 20 GCK 60 85 60 88 / 30 30 30 30 EHA 60 88 61 89 / 60 40 40 30 LBL 61 86 61 88 / 80 40 40 20 HYS 59 84 61 85 / 30 20 20 20 P28 65 85 63 85 / 30 30 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/18
Hazardous weather outlook, Jun 19, 4:27 AM CDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 427 AM CDT THU JUN 19 2008 KSZ030-031-043>046-061>066-074>081-084>090-201000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 427 AM CDT THU JUN 19 2008 /327 AM MDT THU JUN 19 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE MOVING FROM THE GREAT BASIN INTO THE PLAINS TODAY WILL HELP SET OFF ANOTHER ROUND OF SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. WITH GOOD INSTABILITY AND SHEAR...ANY STORMS COULD QUICKLY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...ALTHOUGH TORNADOES ARE NOT COMPLETELY OUT OF THE QUESTION. DURING THE OVERNIGHT HOURS...THE ACTIVITY WILL MERGE INTO A COMPLEX OF THUNDERSTORMS...BRINGING STRONG WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STORMS MOVING OFF THE HIGH TERRAIN OF EASTERN COLORADO INTO FAR WESTERN KANSAS COULD BRING A THREAT FOR HAIL AND HIGH WINDS FRIDAY AFTERNOON AND NIGHT...MAINLY WEST OF A LIBERAL TO SCOTT CITY LINE. THERE ARE CHANCES FOR THUNDERSTORMS AGAIN SATURDAY AFTERNOON AND AGAIN ON MONDAY. THE CHANCES FOR THESE STORMS BECOMING SEVERE IS UNCERTAIN AT THIS POINT. STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4 PM THIS AFTERNOON. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RITTERLING
In the hours before
Local storm report, Jun 19, 3:37 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 11 NNE HICKOK 37.69N 101.13W
06/19/2008 E0.75 INCH GRANT KS PUBLIC
&&
18Local storm report, Jun 19, 3:43 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
343 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 13 NE JOHNSON CITY 37.70N 101.58W
06/19/2008 E0.75 INCH STANTON KS TRAINED SPOTTER
&&
MBLocal storm report, Jun 19, 3:48 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
348 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 16 NE JOHNSON CITY 37.73N 101.55W
06/19/2008 E1.00 INCH STANTON KS LAW ENFORCEMENT
&&
MBSpecial weather statement, Jun 19, 4:03 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 403 PM CDT THU JUN 19 2008 KSZ061>063-074>076-192145- FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-STANTON- 403 PM CDT THU JUN 19 2008 ...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...GRANT...HAMILTON... HASKELL...KEARNY AND STANTON COUNTIES... AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR SUBLETTE TO 10 MILES SOUTH OF SYRACUSE. THIS LINE WAS MOVING SOUTHEAST AT 35 MPH. NICKEL SIZE HAIL ALONG WITH VERY HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS. LAT...LON 3740 10203 3797 10207 3765 10066 3739 10065 TIME...MOT...LOC 2103Z 332DEG 39KT 3747 10081 18
Local storm report, Jun 19, 4:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 2 W ULYSSES 37.58N 101.39W
06/19/2008 E1.00 INCH GRANT KS EMERGENCY MNGR
PEA TO QUARTER
&&
MBLocal storm report, Jun 19, 4:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
421 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 8 WNW ULYSSES 37.62N 101.49W
06/19/2008 M1.25 INCH GRANT KS PUBLIC
&&
06The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 54 min |
| Jun 18, 7:18 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 6 min |
| Jun 18, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 47 min |
| Jun 18, 7:38 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 52 min |
| Jun 18, 7:39 PM CDT | Tornado Warning | DDC | Meade | 28 min |
| Jun 18, 7:45 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Stevens | 45 min |
| Jun 18, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 65 min |
| Jun 18, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 47 min |
| Jun 18, 8:09 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 66 min |
| Jun 18, 8:14 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 17 min |
| Jun 18, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 50 min |
| Jun 18, 8:30 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 45 min |
| Jun 18, 8:44 PM CDT | Areal Flood Warning | DDC | Kearny | 5 hr |
| Jun 18, 8:48 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 30 min |
| Jun 19, 2:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny | 52 min |
| Jun 19, 3:08 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Haskell, Kearny, Stanton | 52 min |
| Jun 19, 4:03 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Stanton | 42 min |
| Jun 19, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 38 min |
| Jun 19, 4:50 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 40 min |
| Jun 19, 5:25 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Meade, Seward, Stevens | 53 min |
| Jun 19, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 12 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.